Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    HELP - severe allergic reaction in Italy
    avatar
    mapphillips posted:
    Hello all -

    I have been traveling in Italy for about a week and a half now and will return to the United States in about 5 days.

    About 3 days ago, while in Rome, I noticed a large rash spreading on the outside of both of my lower legs. It was mildly itchy, but mostly produced a strong burning sensation that hurt to the touch. I didn't notice this until late at night, and it was mostly gone by the morning so I didn't think too much of it.

    Yesterday however we took a train to Florence and the same thing happened, although worse. I had spent all day outside in the sun and thought it was some sort of heat rash, but I've never had anything like this before. We went to a pharmacy and the pharmacist there gave me a "Gentamicina e Betametasone" cream to apply, which I know has cortisone. I then stayed inside for the rest of the afternoon as he told me the sun would only further irritate it.

    However after I few hours I noticed the rash was spreading around the sides of my legs and up to my thighs. The rash consisted of big, splotchy red patches that were slightly raised. The burning sensation was becoming unbearable, so we headed to a different pharmacy that was open 24/7. He told me I needed to see a doctor, but we were unable to track down a tourist doctor, so another pharmacy ended up calling their on-call doctor into the store. He took me into the back of the pharmacy and told me I was having an allergic reaction, and gave me two shots in the rear. I quickly broke out into a sweat and began to black out, however this generally happens to me with shots as well.

    He then gave me a cream called "Elocon" and told me to put that on before going to bed and then 2x a day. I also received a "Clarityn" to take 1x a day before breakfast and a "Bentelan" to take 2 pills after breakfast, 1 after dinner for several days in a decreasing pattern. Before leaving he told me it was important to discover what I had been allergic to so that the reaction did not reoccur. After thinking back on what I had eaten directly before both reactions, we've narrowed it down to something involving the flour here, citrus fruits, or tomatoes. I have not eaten anything out of the ordinary and I have never had this reaction before. This is my first time in Italy but I have been to Europe before.

    Can anyone tell me what the differences are in foods here? I am now stuck inside because I was told to avoid the sun as much as possible. Any help or advice would be extremely welcome.
    Reply


    Helpful Tips

    Eczema CareExpert
    Emerging research has shown that skin barrier dysfunction plays a central role in atopic dermatitis. Both the involved skin and even the ... More
    Was this Helpful?
    26 of 36 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center